Alert archive / Colorado / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 62, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Jul 1, 1998, 7:55 PM MDT for Kiowa County, Colorado. It was in force for 60 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 1, 1998, 7:55 PM MDT (01:55 UTC)
- Expired
- Jul 1, 1998, 8:55 PM MDT
- In force
- 60 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Kiowa County, CO
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 1, 8:00 PM MDT | Hail 1 | Haswell, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 00:00Z, 1.9 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1351 J/kg
- Mixed-layer CIN
- -39 J/kg
- Mixed-layer LCL
- 2220 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 20 m²/s²
- 0-3 km storm-relative helicity
- 91 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.9
The text
As transmitted, in the capitals the NWS used until 2016.
860 WUUS1 KPUB 020153 RRA SVRPUB COC061-020255- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 755 PM MDT WED JUL 1 1998 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN KIOWA COUNTY IN SOUTHEASTERN COLORADO * UNTIL 855 PM MDT * AT 750 PM MDT...RADAR SHOWED A SEVERE STORM 3 MILES NORTHWEST OF HASWELL...OR 20 MILES WEST OF EADS MOVING EAST NORTHEAST AT 15 MPH. SOME LOCATIONS AFFECTED WILL BE HASWELL THROUGH 810 PM AND OPEN COUNTRY NORTH OF HWY 96 BETWEEN ARLINGTON AND EADS THROUGH 850 PM MDT. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS HEAVY RAIN...LARGE HAIL AND DAMAGING WINDS. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. KT/WF
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 3:00 PM MDT, 4 hours 55 minutes earlier.
Area forecast discussion, Jul 1, 3:00 PM MDT, 4 hours 55 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE PUEBLO CO 300 PM MDT WED JUL 1 1998 MAIN CONCERN TONIGHT POPS. LATEST RADAR/SATELLITE INDICATING THUNDERSTORMS DEVELOPING OVER WESTERN CWFA'S HIGHER TERRAIN. LIMITED DATA TO LOOK AT WITH NTRANS/BUFKIT NOT ACCESSIBLE. 20Z/1ST GOES 8/9 SOUNDER DATA INDICATES LI'S AVERAGING -6 WITH CAPES AROUND 2000 J/KG AND PRECIPITABLE WATER SLIGHTLY ABOVE 1 INCH. INCREASING 700 MB TEMPERATURES WILL TEND TO LIMIT CONVECTION...HOWEVER WITH ADEQUATE LOW LEVEL MOISTURE...SURFACE HEATING AND UPPER JET TO CWFA'S NORTH AND DEVELOPING LLJ NEAR COLORADO/KANSAS BORDER WILL INSERT WIDELY TO SCATTERED POPS FROM EASTERN F8RONT RANGE TO KANSAS BORDER WITH FAR EASTERN ACTIVITY LASTING LONGEST NEAR PROXIMITY OF THE LOW LEVEL JET. ISOLATED POPS OVER WESTERN SECTORS. MINIMUM TEMPERATURES TO RUN A CATEGORY OR TWO HIGHER MAJORITY OF CWFA. "7"
In the hours before
Local storm report, Jul 1, 3:58 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM COLORADO CITY CO .88 INCH HAIL
06/30/98 PUEBLOLocal storm report, Jul 1, 3:58 PM MDT, 3 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT...ADDITIONAL REPORT FROM 6/30
NATIONAL WEATHER SERVICE PUEBLO CO
358 PM MDT WED JUL 01 1998
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0455 PM COLORADO CITY CO .88 INCH HAIL
06/30/98 PUEBLOSpecial weather statement, Jul 1, 7:30 PM MDT, 25 minutes before
COZ073-020155- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE PUEBLO CO 730 PM MDT WED JUL 1 1998 ...URBAN AND SMALL STREAM FLOOD ADVISORY FOR NORTHERN PUEBLO COUNTY UNTIL 8 PM... HEAVY RAIN CONTINUES TO CAUSE MINOR FLOODING NORTH OF PUEBLO ESPECIALLY IN THE AREA AROUND PINON FROM I-25 EAST TO THE CROWLEY COUNTY LINE. SLOW MOVING THUNDERSTORMS WILL PRODUCE RAINFALL AT A RATE OF 1 INCH IN AN HOUR. WATER WAS PONDING AT MILE MARKER 103 ON I-25 UNDER THE UNDERPASS 5 TO 6 INCHES DEEP AT 715 PM MDT. THE HEAVY RAIN MAY CAUSE RISES IN SMALL CREEKS AND STREAMS OVER NORTHERN PUEBLO COUNTY. NORMALLY DRY WASHES MY QUICKLY FILL WITH WATER. DO NOT DRIVE ACROSS WATER OF UNKNOWN DEPTH. FORTUNE
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 1, 6:27 PM MDT | Tornado Warning | PUB | Pueblo | 33 min |
| Jul 1, 6:49 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 46 min |
| Jul 1, 8:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 63 min |
| Jul 1, 9:11 PM MDT | Flash Flood Warning | PUB | Kiowa | 114 min |
| Jul 1, 9:57 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 63 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.